Aa
A
A
A
Close
Depression Community
10.5k Members
Avatar universal

LEXAPRO WITHDRAWAL

I am taking Lexapro for five years. It is possibly stop taking it, cold turkey?
4 Responses
Avatar universal
My husband did. You should taper a little first but yes you can. Make sure your Dr says ok too.
6990909 tn?1435279416
I would recommend talking to your doctor. I have been on several AD's over the years (Lexapro being one of them) and have found tapering to be a better route than CT.  You will most likely get some flu-like symptoms (chills, body aches, etc), but the one that is always worst for me is the "brain zaps"...which is always worst with CT. They linger for some time and freak me out. Yes, everybody is different, but the zaps seem to be fairly common. Your Dr can provide a good taper plan for you.
Best of luck!
480448 tn?1426952138
No, you should never stop taking an antidepressant abruptly.  Antidepressants often cause a "discontinuation syndrome", even when tapered properly.  The symptoms of the syndrome (also called "withdrawal" by many) can and likely will be much worse if you don't taper.

Work with your doctor to devise a proper taper plan.

What were you prescribed the Lexapro for?  Depression?  Anxiety?  Have you addressed the original issue?  Are your symptoms well managed?  Just make sure that you don't decide to stop taking the Lexapro prematurely, as often times, the original symptoms will return, sometimes even more severely, within a few months of stopping the antidepressant.  I'm one who has stopped taking them, and each time, my panic disorder returned with a vengeance.  For some people, it just makes more sense to stay on the medication.  Be sure to think that through.  

Good luck to you!
Avatar universal
DO NOT GO COLD TURKEY WITH THIS MED!!!!!

I just tried too and there was serious rage issues and emotions and I was argumentative and hostile to loved ones (general public was very friendly too).

I redid it by dropping 5 mg each time. Each time I had to be stable for 2 to 3 months before another 5 mg drop.

If you go cold turkey you can get yourself in a world of irreversible hurt you can not fix and highly likely to go back to the original dose anyways.
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.